FDA Issues Public Health Advisory Alert on Skin Numbing Products

The Food and Drug Administration recently issued a Public Health Advisory to alert consumers, patients, health care professionals, and caregivers about potentially serious and life-threatening side effects from the improper use of skin numbing products. The products, also known as topical anesthetics, are available in over-the-counter (OTC) and prescription forms.

Skin numbing products are used to desensitize nerve endings that lie near the surface of the skin, causing a numbness of the skin. These topical anesthetics contain anesthetic drugs such as lidocaine, tetracaine, benzocaine, and prilocaine in a cream, ointment, or gel. When applied to the skin surface, they can be absorbed into the blood stream and, if used improperly, may cause life-threatening side effects, such as irregular heartbeat, seizures, breathing difficulties, coma, or even death.

FDA has received reports of adverse events and deaths of two women who used topical anesthetics before laser hair removal. In February 2007, the FDA issued a Public Health Advisory--"Life-Threatening Side Effects with the Use of Skin Products containing Numbing Ingredients for Cosmetic Procedures"--to warn consumers about these products.

Patients for whom an over-the-counter or prescription topical anesthetic is recommended should consider using a topical anesthetic that contains the lowest amount possible of medication that will relieve your pain. Also, health care professionals should determine whether adequate pain relief can be safely achieved with a topical anesthetic, or whether a different treatment would be more appropriate.

FDA strongly advises consumers NOT to:

  • make heavy application of topical anesthetic products over large areas of skin;
  • use formulations that are stronger or more concentrated than necessary;
  • apply these products to irritated or broken skin;
  • wrap the treated skin with plastic wrap or other dressings; and
  • apply heat from a heating pad to skin treated with these products.

When skin temperature increases, the amount of anesthetic reaching the blood stream is unpredictable and the risk of life-threatening side effects increases with greater amounts of lidocaine in the blood.

Consumers and health care professionals may report adverse events to the FDA's MedWatch program at 800-FDA-1088 or online at www.fda.gov/medwatch/report.htm. To read the FDA's 2009 Public Health Advisory, go to www.fda.gov/cder/drug/advisory/topical_anesthetics2009.htm.

Download Center

HTML - No Current Item Deck
  • Get the Ultimate Guide to OSHA Recordkeeping

    OSHA’s Form 300A posting deadline is February 1! Are you prepared? To help answer your key recordkeeping questions, IndustrySafe put together this guide with critical compliance information.

  • Steps to Conduct a JSA

    We've put together a comprehensive step-by-step guide to help you perform a job safety analysis (JSA), which includes a pre-built, JSA checklist and template, steps of a JSA, list of potential job hazards, and an overview of hazard control hierarchy.

  • Everything You Need to Know about Incident investigations

    Need some tips for conducting an incident investigation at work after there’s been an occupational injury or illness, or maybe even a near miss? This guide presents a comprehensive overview of methods of performing incident investigations to lead you through your next steps.

  • Free Safety Management Software Demo

    IndustrySafe Safety Management Software helps organizations to improve safety by providing a comprehensive toolset of software modules to help businesses identify trouble spots; reduce claims, lost days, OSHA fines; and more.

  • Industry Safe
Bulwark CP

OH&S Digital Edition

  • OHS Magazine Digital Edition - October 2020

    October 2020

    Featuring:

    • FACILITY SECURITY
      EHS Compliance: Make it Personal
    • FOOT PROTECTION
      Choosing the Right Safety Shoe for Your Industry
    • HAND PROTECTION
      A Requirements Checklists for Work Safety Gloves
    • COVID-19 MANAGEMENT
      Contemporary Issues in HSE Management
    View This Issue